Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP or HIV?
May 20, 2008

Please help, I'm very scared and don't know what to do. I did ask a question last week but it must have got lost among the others somehow. The Saturday before last I was stupid enough to have unprotected anal sex with a man I barely know (I'm a 21 year old female) and he ejaculated inside me. Immediately I started to panic thinking of HIV and went to the clinic on Monday. The doctor saw I was panicking and prescribed me PEP, combuvir and kaletra. Then when I went back again on Friday, I spoke to a HIV specialist who said he would NOT have prescribed me with PEP as he believed me to be low risk, however if I wished to continue I could. I said yes. The dilemma I am in is that this man struck me as a very wild, sexual person and he mentioned also that his brother died of HIV so how could the specialist know I'm of low risk? I know that if I don't have HIV and I'm taking these drugs then the side effects could result in permanent liver damage among other things. But if I do have HIV and I stop taking them then I've lost my chance to eradicate the disease. I really am so terrified and still unsure what to do, whether to continue with the medication or not. Please do advise me. I'm terrified for my life. I'm trying to weigh up the risks and not sure if I should listen to the specialist because I don't know the man I had sex with and neither does he and he could be infected. But the drugs could kill me. Please help.

Hi Dr Bob, I forgot to mention that the kaletra/combuvir is causing me to be very tired, could this be a sign of aneamia and how serious is this, what shall I do? Thankyou for your help.

Response from Dr. Frascino

Hello,

There is no doubt that unprotected receptive anal sex places you at risk for STDs, including HIV. Whether or not PEP would be recommended for this type of exposure would depend on a detailed history and physical examination. You state the clinic doctor prescribed PEP because he saw you were panicking; however, the HIV specialist, presumably after a more detailed evaluation several days later, felt that PEP was probably not warranted. I have no reason to doubt the HIV specialist's opinion. In similar cases we have given similar advice about a course of PEP that has already been started. Should you decide to continue PEP, I would recommend you continue to be followed by the HIV specialist throughout your course of therapy.

Yes, it is true that PEP involves potent antiretroviral drugs that can have significant side effects and toxicities. That is why we don't routinely recommend PEP unless there was a significant HIV exposure. Your concerns of permanent liver damage; however, are unwarranted. While on PEP, you should be followed closely by the HIV specialist. If you show any signs or symptoms suggestive of complications related to your PEP therapy, the specialist will adjust, change or stop your therapy as indicated. For instance, your second question, which I appended to your initial question above, indicated you are feeling very tired. This should be evaluated by the HIV specialist. Yes, anemia (low red blood cells or hemoglobin) can be a side effect of AZT, one of the drugs in Combivir. There are, of course, many other causes of HIV-associated fatigue, including stress and depression.

So, what should you do? I would advise you discuss your concerns about continuing therapy as well as your current fatigue problem with the HIV specialist. He is in the best position to guide you through these issues and evaluate any potential complications.

Good luck.

Dr. Bob



Previous
Am in a dilema
Next
fingering a woman with a small cut on finger

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement